Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 9, NWS Lubbock, TX

April 10, 2016Floyd County, Hale County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 10, 2016, 6:57 PM CDT for Floyd County, Hale County, Swisher County, Texas. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2016, 6:57 PM CDT (23:57 UTC)
Expired
Apr 10, 2016, 7:30 PM CDT
In force
33 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Floyd County, TX, Hale County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 81 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 7:05 PM CDTHAIL 2Kress, TXTIME ESTIMATED FROM RADAR.
Apr 10, 7:06 PM CDTHAIL 0.25Kress, TX
Apr 10, 7:14 PM CDTHAIL 0.7Kress, TXLOTS OF SMALL HAIL WITH A FEW AS LARGE AS DIMES. TIME ESTIMATED.
Apr 10, 7:32 PM CDTHAIL 0.759 E Kress, TXHAIL OBSERVED IN CLAYTONVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 3:31 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 12.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2830 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WUUS54 KLUB 102357
SVRLUB
TXC153-189-437-110030-
/O.NEW.KLUB.SV.W.0009.160410T2357Z-160411T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
657 PM CDT SUN APR 10 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FLOYD COUNTY IN NORTHWESTERN TEXAS...
  SOUTHERN SWISHER COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHEASTERN HALE COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 730 PM CDT

* AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER KRESS...OR 9
  MILES NORTH OF PLAINVIEW...MOVING NORTHEAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TULIA...KRESS AND CLAYTONVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3422 10185 3438 10191 3461 10168 3456 10148
      3428 10147
TIME...MOT...LOC 2357Z 237DEG 22KT 3433 10175 

HAIL...1.50IN
WIND...60MPH
 
$$
1 follow-up statement
407 
WWUS54 KLUB 110016
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
716 PM CDT SUN APR 10 2016

TXC153-189-110025-
/O.CAN.KLUB.SV.W.0009.000000T0000Z-160411T0030Z/
FLOYD TX-HALE TX-
716 PM CDT SUN APR 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FLOYD AND
NORTHEASTERN HALE COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
FLOYD AND HALE COUNTIES. THEREFORE THE WARNING FOR THOSE COUNTIES
HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN TEXAS.

LAT...LON 3456 10148 3431 10147 3431 10152 3432 10182
      3444 10183 3461 10168
TIME...MOT...LOC 0015Z 240DEG 19KT 3437 10166 

$$

TXC437-110030-
/O.CON.KLUB.SV.W.0009.000000T0000Z-160411T0030Z/
SWISHER TX-
716 PM CDT SUN APR 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN SWISHER COUNTY...

AT 715 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLAYTONVILLE...
OR 13 MILES NORTH OF PLAINVIEW...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KRESS AND CLAYTONVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3456 10148 3431 10147 3431 10152 3432 10182
      3444 10183 3461 10168
TIME...MOT...LOC 0015Z 240DEG 19KT 3437 10166 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:45 PM CDT, 12 minutes earlier.

Area forecast discussion, Apr 10, 6:45 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
645 PM CDT SUN APR 10 2016

.AVIATION...
TSTM ACTIVITY CONTINUES TO MOVE NORTHEAST ACROSS THE AREA WITH THE
PRIMARY RISK OF IMPACTS EXPECTED AT KCDS THROUGH ABOUT 04Z-05Z.
OTHERWISE...VFR CONDITIONS SHOULD PREVAIL TONIGHT UNDER
SOUTHWESTERLY SURFACE FLOW. COLD FRONT WILL DIVE INTO THE AREA
LATE MONDAY MORNING WITH POST FRONTAL CLOUDINESS RETURNING INTO
THE EVENING HOURS.

&&

.PREV DISCUSSION... /ISSUED 404 PM CDT SUN APR 10 2016/

SHORT TERM...
NO MAJOR CHANGES FROM THE EARLIER FORECAST UPDATE ISSUED AT 1238 PM.
WEAVING DRYLINE WAS UNDERGOING A NORTHWARD SURGE INTO THE SOUTHERN
PANHANDLE /DUE TO STRONG MOISTURE ADVECTION/ WHILE FARTHER SOUTH
THIS BDRY WAS BEGINNING TO BULGE EWD TO THE SOUTH OF YOAKUM AND
TERRY COUNTIES. CONVECTIVE EVOLUTION HAS BEEN COMPLICATED BY EARLIER
ELEVATED STORMS ON THE SOUTH PLAINS THAT ARE ONLY NOW BEGINNING TO
INGEST SURFACE BASED INSTABILITY IN THE SRN ROLLING PLAINS. IN THE
WAKE OF THIS ACTIVITY...COLD POOL MODIFICATION IS SUPPORTING
ADDITIONAL BDRY LAYER DESTABILIZATION AND DEEP CONVECTION.
OVERALL...FEEL THE GREATEST NEAR TERM SVR THREAT WILL BE ACROSS OUR
NRN ZONES WHERE BOTH SHEAR AND CAPE ARE ADEQUATE...HOWEVER AS
STRONGER DEEP LAYER SHEAR SPREADS FARTHER EAST INTO THE ROLLING
PLAINS WE EXPECT THIS REGION OF LARGER CAPE TO GAIN THE FOCUS FOR
ORGANIZED SVR AND SUPERCELLS. AS AN UPPER LOW CONTINUES EAST FROM
SRN AZ...DEEPER WESTERLIES WILL PUSH THE DRYLINE OUT OF THE REGION
OVERNIGHT WITH THE BRUNT OF CONVECTION LIKELY PRECEDING THIS EXODUS.
DRIED POPS MORE AGGRESSIVELY FROM W-E AFTER MIDNIGHT WHICH FITS THE
OVERALL NWP AND WPC QPF THEME WELL.

LONG TERM...
WILL KEEP THE EXTENDED SHORT IN ANTICIPATION OF CONVECTION.  WEAK
RIDGING WILL RETURN MONDAY NIGHT INTO TUESDAY.  AS NEXT STORM SYSTEM
COMES ASHORE SOUTHERN CALIFORNIA.  THE LATEST RUNS SHOW THIS SYSTEM
REALLY WEAKENING AS IT MOVES INTO ARIZONA LEAVING LITTLE OTHER THAN
A BIT OF SEPARATION IN THE MEAN FLOW THOUGH SOME REGENERATION OCCURS
ONCE WELL EAST OF OUR AREA.  NEXT SYSTEM DIVES INTO THE FOUR CORNERS
REGION BY LATE FRIDAY AND THIS WILL HAVE THE POTENTIAL TO BRING US
THE BEST CHANCE FOR ANOTHER ROUND OF STRONG TSTMS.

POSTFRONTAL PRECIP LOOKS MUCH LESS LIKELY FOR MONDAY NIGHT THAN IT
DID 24 HOURS AGO AND SO HAVE GONE AHEAD AND DRIED THINGS OUT DURING
THE OVERNIGHT HOURS.  SOME HINTS AT PRECIPITATION CONTINUE BE SHOWN
BY DETERMINISTIC GUIDANCE FOR TUESDAY INTO WEDNESDAY THOUGH THE BULK
OF THE ACTIVITY LOOKS TO REMAIN OVER THE MOUNTAINS OF CENTRAL NEW
MEXICO.  HAVE FURTHER TRIMMED THE POPS LEAVING MAINLY THE SOUTHWEST
EXPOSED AT THIS TIME ON TUESDAY.  WEDNESDAY REMAINS A BIT LESS CLEAR
AS THE LOW TRANSITIONS THE REGION.  THURSDAY SHOULD SEE A FAIRLY
TRANQUIL DAY THOUGH MOISTURE RETURN WILL BEGIN WITH A RETURN OF
THUNDERSTORM ACTIVITY...SOME SEVERE...ON FRIDAY NIGHT.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/26
Hazardous weather outlook, Apr 10, 4:07 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
407 PM CDT SUN APR 10 2016

TXZ021>044-112115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
407 PM CDT SUN APR 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
MOST OF THE SOUTH PLAINS...SOUTH TEXAS PANHANDLE AND ROLLING
PLAINS THROUGH THIS EVENING. SUPERCELL STORMS WITH VERY LARGE
HAIL TO 2 INCHES IN DIAMETER AND DOWNBURST WINDS AROUND 70 MPH ARE
EXPECTED WITH THIS ACTIVITY. A SEVERE THUNDERSTORM WATCH IS EFFECT
FOR ALL BUT YOAKUM COUNTY UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG AND SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NECESSARY INTO THIS EVENING.

In the hours before

Local storm report, Apr 10, 6:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
633 PM CDT SUN APR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             EDMONSON                34.28N 101.89W
04/10/2016  E1.00 INCH       HALE               TX   PUBLIC

            FEW LARGER STONES AT LEAST THE SIZE OF QUARTERS

&&

EVENT NUMBER LUB1600037

GDS
Local storm report, Apr 10, 6:35 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
635 PM CDT SUN APR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             DICKENS                 33.62N 100.84W
04/10/2016  E2.50 INCH       DICKENS            TX   STORM CHASER

&&

EVENT NUMBER LUB1600038

GDS
Special weather statement, Apr 10, 6:38 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT SUN APR 10 2016

TXZ021-022-110015-
CASTRO TX-PARMER TX-
638 PM CDT SUN APR 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARMER AND
SOUTHWESTERN CASTRO COUNTIES UNTIL 715 PM CDT...

AT 638 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NORTH OF MULESHOE...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAZBUDDIE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN TEXAS.

LAT...LON 3432 10233 3431 10236 3431 10277 3433 10278
      3457 10256
TIME...MOT...LOC 2338Z 244DEG 27KT 3429 10265
Local storm report, Apr 10, 6:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT SUN APR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             HALFWAY                 34.19N 101.95W
04/10/2016  E1.75 INCH       HALE               TX   PUBLIC

            HAIL SIZE ESTIMATED FROM SOCIAL MEDIA IMAGE

&&

EVENT NUMBER LUB1600039

GDS
Local storm report, Apr 10, 6:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
643 PM CDT SUN APR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             DICKENS                 33.62N 100.84W
04/10/2016  E2.00 INCH       DICKENS            TX   LAW ENFORCEMENT

&&

EVENT NUMBER LUB1600040

GDS
Local storm report, Apr 10, 6:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
653 PM CDT SUN APR 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             EDMONSON                34.28N 101.89W
04/10/2016  E1.75 INCH       HALE               TX   PUBLIC

            SCATTERED HAIL AS LARGE AS GOLF BALLS

&&

EVENT NUMBER LUB1600041

GDS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:25 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher38 min
Apr 10, 3:53 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn52 min
Apr 10, 4:18 PM CDTSevere Thunderstorm WarningLUBCottle, King27 min
Apr 10, 4:44 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock46 min
Apr 10, 4:48 PM CDTSevere Thunderstorm WarningLUBCastro27 min
Apr 10, 5:29 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens46 min
Apr 10, 5:31 PM CDTSpecial Weather StatementLUBSwisher29 min
Apr 10, 5:36 PM CDTSpecial Weather StatementLUBCastro24 min
Apr 10, 6:10 PM CDTSevere Thunderstorm WarningLUBDickens50 min
Apr 10, 6:16 PM CDTSpecial Weather StatementLUBSwisher29 min
Apr 10, 6:29 PM CDTSevere Thunderstorm WarningLUBHale, Swisher31 min
Apr 10, 6:38 PM CDTSpecial Weather StatementLUBParmer37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.